Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 123, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2008, 5:35 PM MDT for Logan County, Morgan County, Washington County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2008, 5:35 PM MDT (23:35 UTC)
- Expired
- Aug 13, 2008, 5:57 PM MDT
- In force
- 22 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Logan County, CO, Morgan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 116 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 2828 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:02 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 13, 3:02 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 302 PM MDT WED AUG 13 2008 .SHORT TERM...MOST OF CONVECTION OCCURRING SOUTH OF CWA AND ALONG BOUNDARY STRETCHING ACROSS ELBERT...LINCOLN AND WASHINGTON COUNTIES. A FEW CELLS TRYING TO DEVELOP OVER MOUNTAINS AND ALONG FOOTHILLS. DESPITE WEAK SURGE ACROSS FRONT RANGE SURFACE DEWPOINTS HAVE DROPPED INTO THE 30S. HIGHER DEWPOINTS REMAIN GENERALLY EAST OF A GREELEY TO KIOWA LINE WITH 50 DEGREE DEWPOINTS EASTERN FRINGES OF CWA. WATER VAPOR LOOPS SHOWING SOME SORT OF SHORTWAVE MOVING SOUTHEAST ACROSS WYOMING. MODELS SHOW THIS WAVE SLIDING ACROSS EASTERN COLORADO THIS EVENING...WITH FAIRLY DECENT ASCENT IN THE 700-500 MB LAYER. BASED ON MOVEMENT OF WAVE AND HIGHER DEWPOINTS...WILL UP POPS ACROSS FAR EASTERN ZONES A CATEGORY...LOWER POPS ELSEWHERE. BEST CHANCE FOR SEVERE THIS EVENING IN AREA OF HIGHER DEWPOINTS. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...THE STORMS WILL BE MAINY HIGH BASED GIVEN THE LOWER DEWPOINTS...WITH POTENTIAL FOR GUSTY MICROBURST WINDS. STORMS SHOULD END AND/OR EXIT CWA BY MIDNIGHT AS SHORTWAVE AND BULK OF QG ASCENT SHIFTS INTO KANSAS. NAM KEEPS SOME QG ASCENT OVER FAR EASTERN PLAINS OVERNIGHT. WILL KEEP A SLIGHT CHANCE OF STORMS GOING FAR NORTHEAST ZONES AFTER MIDNIGHT. MODELS CONTINUE TO SHOW FRONTAL SURGE ACROSS PLAINS AFTER 12Z... WITH LOW LEVEL UPSLOPE DEVELOPING BY 15Z. BEST CHANCE OF AFTERNOON STORMS TO BE ALONG FOOTHILLS AND URBAN CORRIDOR WHERE UPSLOPE IS GREATEST. QG VERTICAL VELOCITY PROGS SHOW BROAD AREA OF DESCENT ACROSS REGION DURING AFTERNOON....WHICH MAY HINDER STORM DEVELOPMEMT. BUT LAPSE RATES AROUND 8 C/KM AND DECENT UPSLOPE SHOULD BE ENOUGH TO OFFSET THE DESCENT. NO CHANGE TO THE CURRENT POPS. FORECAST SOUNDINGS SHOWING AFTERNOON CAPES AROUND 500 J/KG... STORMS SHOULDNT BE SEVERE. COOLER SURGE ACROSS PLAINS SHOULD DROP TEMPERATURES ABOUT 10 DEGREES FROM TODAYS READINGS...WITH HIGHS AROUND 80 DEGREES. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...NO CHANGES NEED AT THIS POINT. .LONG TERM...MODELS HAVE THE UPPER CLOSED LOW CENTERED OVER EASTERN MONTANA AT THE START OF THE PERIOD. BY FRIDAY MORNING AT 12Z IT IS OVER EASTERN WYOMING. THEY ALSO SHOW A SECONDARY CENTER OVER EASTERN NEBRASKA AT THAT TIME. BY SATURDAY MORNING AT 12Z...MODELS HAVE THE CENTER OVER NORTHWEST-NORTH CENTRAL COLORADO WITH THE SECONDARY CENTER MERGING WESTWARD INTO THE CENTER OVER COLORADO. BY SATURDAY EVENING...THE NAM AND ECMWF HAVE THE CENTER OVER CENTRAL COLORADO ...THE GFS OVER FAR NORTHEAST COLORADO. SO THE FLOW ALOFT IS NORTHWESTERLY INTO FRIDAY MORNING...WESTERLY MUCH OF FRIDAY... THEN EAST-NORTHEASTERLY BY SATURDAY. WITH THE SLOWNESS OF THIS CLOSED SYSTEM...THE QG VERTICAL VELOCITY FIELDS KEEP MUCH OF THE FORECAST AREA IN PRETTY DECENT UPWARD MOTION THROUGH SATURDAY AFTERNOON. THE BOUNDARY LAYER FLOW IS MAINLY ALL UPSLOPE (NORTH TO EAST IN DIRECTION) FOR THE FORECAST AREA FROM THE DIVIDE EASTWARD THURSDAY NIGHT THROUGH SATURDAY AFTERNOON. FOR MOISTURE...THE GFS INITIALLY HAS MORE MOISTURE THURSDAY NIGHT...BUT BY FRIDAY MORNING ...BOTH THE NAM AND GFS HAVE VERY DEEP MOISTURE OVER THE EASTERN THREE-FOURTHS OF THE FORECAST AREA. THIS CONTINUES INTO SATURDAY MORNING. THE NAM KEEPS THE FORECAST AREA IN DEEP MOISTURE ALL OF SATURDAY. THE GFS DRIES IT OUT SOMEWHAT BY AFTERNOON. PRECIPITABLE WATER VALUES ARE IN THE 0.80 TO 1.10 INCH RANGE FROM THURSDAY NIGHT THROUGH SATURDAY AFTERNOON. THE BOUNDARY LAYER DEW POINTS ARE PROGGED IN THE MID 40S TO MID 50S F THURSDAY NIGHT THROUGH SATURDAY AFTERNOON. THE THETA-E AXIS IS ONLY OVER THE WESTERN FORECAST AREA THROUGH THE PERIODS. THE CAPE IS FAIRLY LIMITED THROUGH THE PERIODS ...BUT THERE IS SOME. BOTH MODELS HAVE SIGNIFICANT AMOUNTS OF RAINFALL ON THE QPF FIELDS THROUGH MOST OF THE PERIODS. OVERALL THE STORM HAS MORE CHARACTERISTICS OF A WINTER-TYPE SYSTEM FOR US...BUT WITH SOME CONVECTION THROWN IN WITH IT BEING MID AUGUST ALONG WITH THE FAIRLY STRONG SYNOPTIC SCALE ENERGY EXPECTED. THE GFS HAS BEEN SHOWING SOME FORM OF THIS CLOSED UPPER LOW OVER OR NEAR US SINCE LAST SATURDAY ANYWAY. WILL STAY THE COURSE WITH HIGH POPS...AND EVEN UP THEM A BIT HERE AND THERE INTO SATURDAY. THE FORECAST SOUNDINGS SHOW LOW ENOUGH WET BULB ZERO READINGS TO WARRANT SOME NOCTURNAL SNOW MIXED WITH RAIN SHOWERS FOR THE HIGH MOUNTAINS ZONES 33 AND 34 BOTH THURSDAY OVERNIGHT AND FRIDAY OVERNIGHT. FOR TEMPERATURES... FRIDAYS HIGHS ARE ABOUT 4-9 C COOLER THAN THURSDAYS. SATURDAY ONLY WARMS 1-3 C FROM FRIDAYS HIGHS. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...MODELS ARE HOLDING ON TO A WEAKENING NEAR STATIONARY CLOSED LOW OVER KANSAS FOR MUCH OF THE PERIOD. THE UPPER RIDGE MOVES INTO THE FORECAST AREA FOR THE WEST THROUGH THE PERIOD AS WELL. IT LOOKS FAIRLY DRY THROUGHOUT. TEMPERATURES MAY WARM UP TO NEAR SEASONAL NORMALS ON TUESDAY AND WEDNESDAY. && .AVIATION...ISOLATED THUNDERSTORMS STILL POSSIBE THIS EVENING... THROUGH AROUND 04Z. GUSTY MICROBURST WINDS TO AROUND 35 KTS THE MAIN CONCERN. SURFACE FRONT TO MOVE ACROSS AREA AIRPORTS AROUND 14Z...WHICH WILL SHIFT SURFACE WINDS TO A NORTHERLY DIRECTION. SURFACE WINDS TO REMAIN NORTHEASTERLY THROUGH THE AFTERNOON. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AFTER 18Z...WITH GUSTY OUTFLOW WINDS THE BIGGEST CONCERN. VFR CONDITIONS TO PREVAIL FOR THE NEXT 24 HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && DL/RJK
Hazardous weather outlook, Aug 13, 11:10 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT WED AUG 13 2008 COZ030>051-141200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. A FEW STORMS COULD BECOME SEVERE EAST OF THE URBAN CORRIDOR...PRODUCING LARGE HAIL AND DAMAGING WINDS. A WEAK DISTURBANCE WILL MOVE ACROSS EASTERN COLORADO THIS AFTERNOON...WHICH WILL AID IN THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COOLER MORE MOIST AIRMASS WILL MOVE INTO THE FORECAST AREA FROM THURSDAY AFTERNOON THROUGH MUCH OF THE WEEKEND. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS LATE THURSDAY AND THURSDAY NIGHT. BY FRIDAY AND CONTINUING THROUGH SATURDAY NIGHT...COOL MOIST UPSLOPE FLOW WILL CONTINUE FOR ALL AREAS EAST OF THE CONTINENTAL DIVIDE. RAIN SHOWERS COULD BE LIKELY THROUGH THESE PERIODS ALONG WITH A FEW THUNDERSTORMS. THERE COULD BE SNOW IN THE HIGHER MOUNTAINS ABOVE 10000 FEET. FROM SUNDAY INTO EARLY NEXT WEEK... DRIER AND WARMER WEATHER IS EXPECTED FOR THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF THE URBAN CORRIDOR AFTER 3 PM. D-L/RJK
In the hours before
Local storm report, Aug 13, 4:10 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 4 W FORT COLLINS 40.56N 105.14W
08/13/2008 M59.00 MPH LARIMER CO MESONET
COLORADO STATE UNIVERSITY ATMOSPHERIC SCIENCE BUILDING
&&
FREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:23 PM MDT | Tornado Warning | BOU | Elbert | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.